Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 334, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 18, 2008, 5:00 AM CDT for Kingman County, Sedgwick County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2008, 5:00 AM CDT (10:00 UTC)
- Expired
- Jun 18, 2008, 5:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Kingman County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 2:13 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 10.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 181002
SVRICT
KSC095-173-181030-
/O.NEW.KICT.SV.W.0334.080618T1000Z-080618T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT WED JUN 18 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 530 AM CDT.
* AT 454 AM CDT...THE LINE OF SEVERE STORMS THAT PASSED THROUGH
DURING THE PAST HOUR OR SO IS CONTINUING TO PRODUCE DAMAGING WINDS
UP TO 60 MPH. THESE WINDS SHOULD GRADUALLY SUBSIDE DURING THE
REMAINDER OF THE WARNING.
* LOCATIONS WITHIN THE WARNING INCLUDE...
MCCONNELL AIR FORCE BASE...CHENEY...CLEARWATER...CLEVELAND...
DERBY...HAYSVILLE...MULVANE...NASHVILLE...NORWICH...OAKLAWN...
RAGO...SPIVEY...VIOLA...ZENDA...SOUTH WICHITA...WICHITA MID
CONTINENT AIRPORT...LAKE AFTON...MURDOCK.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.
THIS IS A DANGEROUS STORM.
LAT...LON 3736 9845 3757 9847 3768 9728 3747 9719
3747 9780 3745 9781
TIME...MOT...LOC 1000Z 325DEG 20KT 3752 9797
$$
COX2 follow-up statements
000
WWUS53 KICT 181014
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 AM CDT WED JUN 18 2008
KSC095-173-181030-
/O.CON.KICT.SV.W.0334.000000T0000Z-080618T1030Z/
SEDGWICK KS-KINGMAN KS-
514 AM CDT WED JUN 18 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
KINGMAN AND SOUTHERN SEDGWICK COUNTIES UNTIL 530 AM CDT...
AT 511 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 35 MILES EAST OF MULVANE TO 19 MILES SOUTH OF MULVANE TO 37
MILES SOUTH OF ZENDA...MOVING SOUTHEAST AT 23 MPH.
THESE STORMS WERE WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN KINGMAN
AND SOUTHERN SEDGWICK COUNTIES. SEVERE WINDS WILL CONTINUE BEHIND
THIS LINE ACROSS THE WARNED AREA THROUGH 530 AM.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 3736 9845 3757 9847 3768 9728 3747 9719
3747 9780 3745 9781
TIME...MOT...LOC 1014Z 325DEG 20KT 3729 9664 3722 9736
3690 9826
$$
KRC000
WWUS53 KICT 181025
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
525 AM CDT WED JUN 18 2008
KSC095-173-181035-
/O.EXP.KICT.SV.W.0334.000000T0000Z-080618T1030Z/
SEDGWICK KS-KINGMAN KS-
525 AM CDT WED JUN 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KINGMAN AND SOUTHERN
SEDGWICK COUNTIES WILL EXPIRE AT 530 AM CDT...
AT 521 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.
LAT...LON 3736 9845 3757 9847 3768 9728 3747 9719
3747 9780 3745 9781
TIME...MOT...LOC 1025Z 325DEG 20KT 3724 9660 3717 9732
3685 9822
$$
KRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:12 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 18, 3:12 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 312 AM CDT WED JUN 18 2008 .DISCUSSION... THE MAIN FORECAST CHALLENGES WILL DEAL WITH TIMING OF NORTHWEST FLOW CONVEYOR BELT OF MESOSCALE CONVECTIVE COMPLEXES AFFECTING KANSAS DURING THE NEXT COUPLE DAYS. TDY-TONIGHT OVERNIGHT MCS HAS BEEN TRAVELING SOUTHWARD ALONG THE INSTABILITY AXIS AND LOOKS TO CONTINUE WELL SOUTH INTO OKLAHOMA FOR THIS MORNING. WE WILL KEEP SOME EARLY MORNING POPS IN FOR TIMING OF MCS ACROSS SOUTHERN KANSAS. OTHERWISE...THINGS SHOULD BE STABILIZED IN THE WAKE OF OVERNIGHT MCS THIS MORNING/EARLY AFTERNOON WITH MORE STORMS EXPECTED TO REDEVELOP LATER THIS AFTERNOON OVER WESTERN KANSAS...AS YET ANOTHER IMPULSE TOPPLES THE RIDGE AXIS AND DROPS SOUTHEAST VIA NORTHWEST FLOW. THE STORMS COULD DEVELOP INTO A MCS AND TRACK SOUTHEAST ACROSS THE AREA DURING THE OVERNIGHT HOURS...WITH SEVERE WEATHER POSSIBLE AGAIN. THU-FRI SOME ACTIVITY FROM WEDNESDAY NIGHT MCS WILL LINGER INTO THURSDAY WITH SLIGHTLY COOLER THAN NORMAL DAYTIME TEMPERATURES...HOWEVER MODELS ARE ADVERTISING A POSSIBLE THIRD MCS FOR THURSDAY NIGHT TO DROP SOUTHWARD ACROSS KANSAS. SO WILL HOLD ONTO DECENT POPS FOR THURSDAY NIGHT. LOOKS LIKE THINGS COULD FINALLY CALM DOWN A BIT COME FRIDAY AS FRONTAL BOUNDARY PUSHES SOUTH OF REGION. EXTENDED: SAT-TUE ONCE AGAIN ONLY MINOR CHANGES MADE TO THIS PERIOD BUT PERSISTENT UPPER NORTHWEST FLOW STILL OVER THE AREA ON SATURDAY COULD LEAD TO MORE PRECIP CHANCES...AND WILL KEEP THE SLIGHT CHANCES OVER OUR WESTERN FRINGES IN CENTRAL/SOUTH CENTRAL KANSAS AT THIS JUNCTURE. OTHERWISE...UPPER RIDGE WILL CONTINUE TO INCH ITS WAY EASTWARD WITH WARMER TEMPERATURES EXPECTED THEREAFTER. JAKUB .AVIATION... FOR THE 06Z TAF SUITE...CONVECTION ACROSS CENTRAL NEBRASKA MAY AFFECT PORTIONS OF CENTRAL KANSAS LATE TONIGHT...THOUGH CONFIDENCE ON MAINTENANCE OF SEVERE IS MODEST AT BEST...DUE TO THE BETTER INSTABILITY AND MODEST LOW LEVEL JET STAYING JUST NORTHWEST OF THE AREA. HOWEVER WILL INCLUDE TEMPO GROUP FOR A FEW HOURS DURING THE EARLY MORNING HOURS OF WEDNESDAY FOR KRSL AND KSLN. VCTS FOR REST OF TAF SITES IN SOUTH CENTRAL/SOUTHEAST KANSAS FOR A FEW HOURS EITHER SIDE OF 12Z. EXCEPT FOR BRIEF MVFR CIGS/VSBYS MAINLY IN CONVECTION...WILL CONTINUE WITH PREVAILING VFR THRU REST OF FORECAST PERIOD. RELATIVELY BETTER CHANCES FOR MORE ORGANIZED CONVECTION LOOKS TO AFFECT THE AREA ON WEDNESDAY NIGHT. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 85 66 83 66 / 20 40 30 40 HUTCHINSON 86 65 83 65 / 20 50 40 40 NEWTON 85 65 82 65 / 20 40 40 40 ELDORADO 85 65 83 64 / 20 30 40 40 WINFIELD-KWLD 85 66 84 66 / 50 30 30 40 RUSSELL 87 64 83 64 / 50 60 40 40 GREAT BEND 87 65 84 65 / 40 60 40 40 SALINA 86 65 83 65 / 20 50 40 40 MCPHERSON 86 64 83 64 / 20 50 40 40 COFFEYVILLE 83 65 82 65 / 30 20 40 40 CHANUTE 82 64 82 64 / 20 20 40 40 IOLA 82 64 82 64 / 10 20 40 40 PARSONS-KPPF 82 65 82 65 / 20 20 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 17, 10:12 PM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1012 PM CDT TUE JUN 17 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1012 PM CDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS LATE TONIGHT. HAIL UP TO QUARTER SIZE AND WINDS TO 60 MPH WILL BE POSSIBLE. OTHERWISE...A FEW STRONG STORMS WILL BE POSSIBLE ACROSS THE REST OF THE AREA...EXCEPT FAR SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY FOR MUCH OF THE AREA...AS A CONVECTIVE COMPLEX MOVES SOUTHEAST ACROSS THE REGION. SOME OF THE STORMS COULD BE SEVERE OVER CENTRAL KANSAS FOR WEDNESDAY NIGHT...WITH DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL POSSIBLE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY BUT THE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
In the hours before
Local storm report, Jun 18, 4:12 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
412 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG 5 E RUSSELL 38.89N 98.76W
06/18/2008 RUSSELL KS EMERGENCY MNGR
SEMI TRAILER TRUCK BLOWEN OVER ON I-70.
&&
LFWLocal storm report, Jun 18, 4:18 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
418 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 AM TSTM WND GST 4 W BUHLER 38.14N 97.84W
06/18/2008 E60.00 MPH RENO KS LAW ENFORCEMENT
&&
CDJLocal storm report, Jun 18, 4:21 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
421 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM TSTM WND GST EAST WICHITA 37.68N 97.26W
06/18/2008 M59 MPH SEDGWICK KS ASOS
&&
CDJLocal storm report, Jun 18, 4:31 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
431 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND GST KINGMAN 37.65N 98.11W
06/18/2008 E60 MPH KINGMAN KS LAW ENFORCEMENT
WIND GUST 55 TO 60 MPH AND HEAVY RAIN.
&&
LFWLocal storm report, Jun 18, 4:40 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
440 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM TSTM WND DMG NICKERSON 38.15N 98.09W
06/18/2008 RENO KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED SEVERAL TREE LIMBS DOWN IN THE
TOWN OF NICKERSON.
&&
CDJLocal storm report, Jun 18, 4:51 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
451 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM TSTM WND GST KINGMAN 37.65N 98.11W
06/18/2008 M59.00 MPH KINGMAN KS ASOS
&&
CDJThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:14 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 61 min |
| Jun 18, 2:56 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 50 min |
| Jun 18, 3:08 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Reno, Rice | 67 min |
| Jun 18, 3:14 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 17 min |
| Jun 18, 3:54 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 66 min |
| Jun 18, 4:03 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, McPherson, Reno, Rice, Sedgwick | 57 min |
| Jun 18, 4:30 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Kingman, Sumner | 60 min |
| Jun 18, 5:17 AM CDT | Areal Flood Warning | ICT | Sedgwick | 5 hr |
| Jun 18, 5:27 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sumner | 45 min |
| Jun 18, 5:58 AM CDT | Wind Advisory | ICT | Butler, Chase, Cowley, Harper, Harvey, Kingman and 6 more | 3 hr |
| Jun 18, 9:48 AM CDT | River Flood Warning | ICT | Cowley | 34 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.